Medications and Orgasm – Help! My Wife Thinks She’s the Reason I Can’t Orgasm

It’s a fact of life – some medications inhibit orgasm.  If you’re prescribed a medication that may do this, make sure you’re taking it for the right reasons and that you’re prepared to deal with the side effects.

Not being able to have an orgasm during sex because of a medication can be depressing, especially if there’s nothing you can do about it, but there are things you can do to lessen the blow.

Dear Dan and Jennifer,

I am on medication that doesn’t allow me to always have an orgasm. It does not interfere with my ability to maintain an erection. Sometimes way too long.

The fact I do not always have an orgasm upsets my wife. I have told her it is the medication and not her. She thinks that she is doing something wrong.

- Michael, Florida

How do I explain to my partner why I can’t orgasm?

While it is certainly no fun for you, being on a medication that inhibits your ability to orgasm will affect your partner as well.  It may be difficult to communicate to a partner that your lack of orgasm is not because of them – and it may be difficult for a partner to truly accept that even if you do let them know.

This can be the cause of many arguments when in reality, it’s nobody’s fault.

What can you do?

Make sure it’s really the medication.

Your doctor is the only person who can answer that question.  It’s important that you see your doctor if you feel like something isn’t working properly.  Let your doctor know all of your symptoms – for example, if you’re having an orgasm some of the time or not at all and if you’re experiencing other suspicious symptoms such as a prolonged erection or anything else you think might need to be brought to their attention.

Your doctor can tell you for sure if what you’re experiencing is normal and if it’s a side effect of the medication or not.

Be prepared to answer questions – your doctor will most likely need to ask quite a few to really pinpoint the cause of the lack of orgasms and other symptoms.  If it really is your medication, talk to your doctor about how it’s affecting your day to day activities.  It’s possible that your doctor can suggest an alternative medication or treatment.

Bring your partner with you to the doctor.

If you’re having a difficult time communicating to your partner that your lack of orgasm is due to the medication you’re taking, hearing it from a medical professional might help it sink in.  Your partner can then begin to understand what you’re going through and offer their support.

You might be emotionally taken aback from not being able to have an orgasm and your partner’s love and support will make all the difference in the world.

Now what?

Depending on what your doctor says, you might end up staying on the medication and forgetting about the orgasms.  It’s a hard situation to face, but it’s not the end of the world.  Sex isn’t all about the orgasm.  Relax and enjoy the ride.  You don’t have to have an orgasm during each sexual experience for it to be pleasurable and fun!

You and your partner can take turns pleasing each other and explore new ways that you can enjoy each other sexually without orgasm.  Just because you’re not having an orgasm because of medication you’re taking doesn’t mean it’s the end of the road for you sexually.

Take to heart that this might not be forever – discuss with your doctor how long you need to be on the medication (if there are no alternatives) and when you can expect to gain back your ability to orgasm once you stop taking it.  You, your doctor and your partner should be able to work together to reach a compromise between a healthy sex life and your medication.


Related Articles